Doctors conduct blood counts to see if you are at risk of anaemia (a shortage of red blood cells).
Anaemia can be caused as a result of HIV disease itself. The nucleoside reverse transcriptase inhibitor (NRTI) AZT (zidovudine, Retrovir) and any combination pill that contains AZT (Combivir or Trizivir) can cause anaemia.The now rarely used protease inhibitor indinavir (Crixivan) has been linked to a small number of cases of anaemia.
It’s very important that you have regular blood tests to monitor the function of your liver.
The non-nucleoside reverse transcriptase inhibitor, nevirapine (Viramune), can cause liver side-effects, as can some protease inhibitors. Medicines used to treat other infections that people with HIV are vulnerable to can also cause liver problems.
Your doctor is likely to monitor your liver particularly closely if you are also infected with hepatitis B virus or hepatitis C virus (serious viruses that affect the liver).
Many people with HIV only discovered that they were infected with either (or both) hepatitis B or C because they had an abnormal liver-function test result and were tested for the presence of these viruses.
Liver-function tests look for levels of proteins in the blood, including serum albumin and bilirubin. Other liver-function tests include assessing alanine aminotransferase (ALT) and aspartate aminotransferase (AST).
Levels of cholesterol (fats) in the blood can be disturbed by anti-HIV drugs, particularly protease inhibitors. Cholesterol, triglycerides, blood sugars, and glucose can also be affected by HIV drugs. You are likely to have tests to monitor the level of your cholesterol, triglycerides and glucose just before you start anti-HIV drugs and then again every time you attend the clinic thereafter. It's important to have these tests because increases in cholesterol can increase the long-term risk of heart disease and you need to take action to reduce your risks of this if it occurs.
Liver-function tests can give an indication if you have the rare, but very serious, side-effect lactic acidosis. This can be caused by some now rarely used drugs in the nucleoside reverse transcriptase inhibitor (NRTI) class (d4T and ddI).
Blood samples may also be measured to check levels of the enzyme amylase. Abnormal levels of amylase can be a warning sign that you are at risk of the very serious side-effect pancreatitis. This can be caused by some NRTI drugs.
Tests will also be conducted to see how well your kidneys are working, particularly if you are taking the protease inhibitor indinavir (Crixivan), the nucleotide analogue tenofovir (Viread) and the tenofovir-containing drugs Truvada and Atripla as these drugs have been associated with kidney problems.
Scans, X-rays and biopsies
Ocassionally you may need other tests. Scans can be used to look deep inside the body, as can X-rays. In some circumsrtances, you may need to have a small sample of tissue removed, or to have an investigation that involves a small camera being passed into your body through the nose, mouth, vagina or rectum. Your doctor should explain to you why you need these tests and what you can expect them to involve.